Dabigatran etexilate is an oral anticoagulant. It was added to our hospital's formulary in 2010 for the indications of thromboprophylaxis in adult patients following total hip replacement (THR) and total knee replacement (TKR) surgeries and for prevention of thromboembolic stroke in patients with non-valvular atrial fibrillation (AF).Purpose
To assess the rational drug use of dabigatran at a tertiary care hospital.Materials and methods
The design of the study was a retrospective cross-sectional analysis of all the patients who received dabigatran from September 2011 to April 2012 at Tawam Hospital, United Arab Emirates. The required data were extracted from the electronic patient medical records database and relevant data were collected on patient demographics, indication, dosage regimen, adverse events, contraindications and drug interactions. All patients with AF were previously treated with warfarin and our study population did not include any anticoagulation-naïve patients. Patients with AF were followed every month for 6 months. The duration of treatment was 30 days for all patients who had THR, 10 days for four patients who had TKR and 14 days for two patients who had TKR. They were followed for the time period that they received dabigatran, initially in the ward and then in the outpatient clinic. The data were computed, encoded and statistical analysis was done using SPSS, V.17.0.Result
A total of 61 patients (30 cardiology, 29 orthopaedic and 2 general medicine) were included in our study. In the cardiology department, the majority (n=28) of patients were prescribed dabigatran for stroke prevention in non-valvular AF, while two patients received dabigatran for off-label indications. An inappropriate dose was administered in seven patients. In the orthopaedic department, of the 29 patients, 6 had elective TKR, 2 had elective THR and the remaining 21 patients were receiving dabigatran for off-label orthopaedic indications. Hip fracture was the most common off-label indication. There was one documented case of upper gastrointestinal bleeding.Conclusions
This study highlights the need to standardise a hospital protocol for dabigatran use within our facility, since a noteworthy proportion of patients were receiving it at incorrect doses and for off-label indications.